Alert archive / California / Frost Advisories in 2008

Frost Advisory 3, NWS San Diego, CA

December 19, 2008Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this frost advisory at Dec 19, 2008, 12:42 PM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Dec 19, 2008, 7:00 PM PST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 19, 2008, 12:42 PM PST (20:42 UTC)
In effect from
Dec 19, 2008, 7:00 PM PST
Expired
Dec 20, 2008, 9:00 AM PST
In force
14 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2008-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 192042
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1242 PM PST FRI DEC 19 2008

...FROST LIKELY AGAIN TONIGHT FOR INLAND VALLEYS AND LOWER
DESERTS...

.MOSTLY CLEAR SKIES AND LIGHT WINDS WILL AGAIN POOL COLD AIR IN
THE VALLEY FLOORS AND DROP TEMPERATURES BELOW FREEZING THERE TONIGHT.
THE GROUND IS STILL QUITE MOIST FROM RECENT RAINS AND FROST
FORMATION IS EXPECTED.

CAZ048-050-061-062-200445-
/O.NEW.KSGX.FR.Y.0003.081220T0300Z-081220T1700Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
1242 PM PST FRI DEC 19 2008

...FROST ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 9 AM PST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 9 AM PST
SATURDAY. 

TEMPERATURES BELOW FREEZING FOR TEN HOURS OR MORE ARE POSSIBLE TONIGHT
IN THE LOWER INLAND VALLEYS AND DESERTS.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

BALFOUR
2 follow-up statements
000 
WWUS76 KSGX 200315
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
715 PM PST FRI DEC 19 2008

CAZ048-050-061-062-201700-
/O.CON.KSGX.FR.Y.0003.000000T0000Z-081220T1700Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
715 PM PST FRI DEC 19 2008

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST SATURDAY...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST SATURDAY. 

MOSTLY CLEAR SKIES AND LIGHT WINDS WILL AGAIN POOL COLD AIR IN
THE VALLEY FLOORS AND DROP TEMPERATURES BELOW FREEZING. TEMPERATURES
BELOW FREEZING FOR TEN HOURS OR MORE ARE POSSIBLE TONIGHT IN THE
LOWER INLAND VALLEYS AND DESERTS.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

BALFOUR/MACKECHNIE
000 
WWUS76 KSGX 201648
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
848 AM PST SAT DEC 20 2008

CAZ048-050-061-062-201800-
/O.EXP.KSGX.FR.Y.0003.000000T0000Z-081220T1700Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
848 AM PST SAT DEC 20 2008

...FROST ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...

THE FROST ADVISORY WILL BE ALLOWED TO EXPIRE AT 9 AM PST THIS
MORNING.

TEMPERATURES ARE RISING AND THE FROST IS DISSIPATING.

$$

PG

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this frost advisory went out at Dec 19, 9:20 AM PST, 3 hours 22 minutes earlier.

Area forecast discussion, Dec 19, 9:20 AM PST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
920 AM PST FRI DEC 19 2008

.SYNOPSIS...
DRIER NORTHWEST FLOW ALOFT WILL BRING DRY AND COOL WEATHER THROUGH
SATURDAY. AREAS OF FROST IN THE INLAND VALLEYS AND DESERTS AGAIN
TONIGHT. HIGH PRESSURE BUILDING OVER THE GREAT BASIN WILL CAUSE
GUSTY NORTHEAST WINDS THROUGH THE PASSES AND CANYONS AT TIMES THIS
WEEKEND. CLOUDS WILL INCREASE ON SUNDAY AHEAD OF A COLD FRONT. LIGHT
TO MODERATE RAIN AND MOUNTAIN SNOW ARE POSSIBLE MONDAY THROUGH
MONDAY NIGHT AS THIS STORM MOVES ACROSS THE REGION. ANOTHER STORM IS
POSSIBLE BY CHRISTMAS DAY. THE WINTER SOLSTICE OCCURS ON
SUNDAY...DECEMBER 21 AT 404 AM PST.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM...TODAY THROUGH MONDAY...
DRY AND STABLE THROUGH SUNDAY. AMAZING WHAT MOSTLY CLEAR SKIES AND A
HIGH ALBEDO...SNOW COVER...WILL DO TO OVERNIGHT LOW TEMPERATURES.
SINGLE DIGITS REPORTED ACROSS THE SAN BERNARDINO COUNTY HIGH DESERT
AND MOUNTAIN VALLEYS. A REINFORCING MOSTLY DRY COLD FRONT MOVING
SOUTH THROUGH CALIFORNIA TODAY WILL LOST ITS UPPER SUPPORT AND BUMP
UP AGAINST THE SOUTH CENTRAL MOUNTAINS TONIGHT. INCREASED MIXING
THERE DUE TO WIND MAY RAISE TEMPERATURES AND OFFSET COLD AIR
ADVECTION...BUT LOW SPOTS WILL STILL BE SUBJECT TO COLD AIR POOLING.
LIKEWISE OVER THE INLAND VALLEYS...ANOTHER COLD NIGHT TONIGHT WITH
STRONG NOCTURNAL INVERSIONS ESTABLISHING QUICKLY AFTER SUNSET. WILL
LIKELY ISSUE ANOTHER FROST ADVISORY FOR TONIGHT...SAME ZONES...WITH
AFTERNOON PACKAGE. HIGH PRESSURE BUILDING BEHIND THE FRONT WILL
CREATE AN OFFSHORE PRESSURE GRADIENT. LOCAL WIND GUIDANCE SUGGESTS
NORTHEAST WINDS GUSTING 25 TO 35 MPH THROUGH PASSES AT TIMES
SATURDAY AND SUNDAY....HOWEVER STRONG NOCTURNAL INVERSIONS MAY KEEP
THESE WINDS FROM SURFACING VALLEY FLOORS UNTIL LATE MORNING HOURS.
FOR SUNDAY INCREASING MID AND HIGH CLOUDS AHEAD OF NEXT TROUGH.
CURRENT FORECAST TIMING OF ONSET OF LIGHT PRECIPITATION MONDAY
MORNING WITH MODERATE PRECIPITATION OCCURRING MONDAY
AFTERNOON/EVENING HOURS...AS WELL AS FORECAST AMOUNTS LOOK GOOD.

.LONG TERM...TUESDAY THROUGH FRIDAY DECEMBER 26...
TROUGH EXITING TO THE EAST TUESDAY AND RIDGE REBUILDING THROUGH AT
LEAST WEDNESDAY. BEYOND THAT DIFFERENT SOLUTIONS BEING OFFERED IN
MEDIUM RANGE MODELS...ECMWF AND LATEST GFS MODEL RUN ARE PROGRESSIVE
ON THE NEXT SYSTEM...MOVING IT INLAND ON CHRISTMAS DAY...WHILE
STRONG RIDGING UPSTREAM AND ENSEMBLE FORECASTS WOULD FAVOR A LONG
WAVE TROUGH QUASI-STATIONARY ALONG 130-135W LONGITUDE...WHICH WOULD
KEEP SW CALIFORNIA UNDER THE SOUTHWEST/ANTICYCLONIC FLOW ALOFT.
CURRENT FORECAST IS BASED ON THE MORE PROGRESSIVE/WET FORECAST
SOLUTION WITH STRONG RIDGE REBUILDING AFTER THIS PERIOD. HPC
EXTENDED FORECAST DISCUSSION THIS MORNING SUPPORTS A BLEND BETWEEN
THIS AND THE SLOWER/DRIER CANADIAN/EARLIER GFS MODEL RUNS. WILL LET
EVENING SHIFT MAKE NECESSARY ADJUSTMENTS TO LONG TERM FORECASTS.

&&

.AVIATION...
191700Z...OFFSHORE FLOW IS EXPECTED TO DEVELOP OVER THE REGION FOR
MOSTLY CLEAR SKIES THIS AFTERNOON THROUGH SATURDAY. SOME HIGH CLOUDS
AT TIMES. SMALL

&&

.FIRE WEATHER...
JUST A REMINDER THAT LOW SEASON SCHEDULE FOR ROUTINE FIRE WEATHER
SERVICES STARTED TODAY. THIS MEANS THE FIRE WEATHER NARRATIVE
FORECASTS WILL BE ISSUED ONCE A DAY...IN THE MORNING...USUALLY
BETWEEN 0200-0430 PST BUT NO LATER THAN 0700 PST.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FROST ADVISORY UNTIL 10 AM PST THIS MORNING FOR COACHELLA VALLEY-
     SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND
     EMPIRE-SAN DIEGO COUNTY DESERTS-SAN DIEGO COUNTY VALLEYS.

PZ...NONE.

&&

PUBLIC...BALFOUR
AVIATION/MARINE...SMALL/MAXWELL

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Dec 19, 2:22 AM PST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
222 AM PST FRI DEC 19 2008

CAZ048-050-061-062-201030-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
222 AM PST FRI DEC 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A COLD AIR MASS WILL BRING AREAS OF FROST THIS MORNING. MINIMUM
TEMPERATURES WILL GET INTO THE UPPER 20S TO LOW 30S WITH A FEW MID
20S POSSIBLE. JUST A FEW CLOUDS AND CALM WINDS WILL RESULT IN
SEVERAL HOURS OF FROST DURATION. GROWERS WITH SENSITIVE PLANTS
SHOULD BE PREPARED FOR FROST PROTECTION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCE OF RAIN AND MOUNTAIN SNOW MONDAY INTO TUESDAY MORNING.
ANOTHER CHANCE OF RAIN BY WEDNESDAY OR THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MACKECHNIE

Nearby

Frost Advisories in California, 2008Every frost advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.